discussion reply

There are two posts
post 1 and post 2
make sure to reply each post with in text citation and references
each post should have at least 150 words with in text citation and references
post 1
Medication administration for older adults is crucial to monitor because older adults respond differently to medications. Medications can have interactions with biological substances which may cause a change in therapeutic effect or increase adverse interaction effects (Miller, 2019). Nicotine is it biological substance that can interact with many prescribed medications and over-the-counter medications. Nicotine affects the therapeutic effect of many medications. Because of this, it is important to increase medication dosage or adjust the dosage to achieve a therapeutic effect. The two drugs that cause an interaction with nicotine are aminophylline and olanzapine.
Aminophylline, a bronchodilator, is a medication used for lung diseases. Nicotine and aminophylline have an interaction. When a person smokes and is taking aminophylline, their dose may be increased because nicotine increases the clearance of aminophylline (Soifer, 2019). However, when a person who is an avid smoker suddenly stops, aminophylline may increase and a reduction of 20 to 35% dose may be done to prevent toxicity (Soifer, 2019). A nurse may need to monitor the patient for major toxic effects like vomiting and restlessness (Soifer, 2019). Other side effects may be hay fever and convulsions. These should be reported to the provider. Nurses should also discontinue that drug if toxicity is established because of the toxic effects of irreversible damage and possible death (Soifer, 2019).
Olanzapine is another medication that interacts with nicotine. Olanzapine is an antipsychotic which is used to treat schizophrenia or bipolar disorder. Nicotine increases the clearance of olanzapine (Soifer, 2019). Therefore, smokers may need an increased dose. If smoking cessation occurs while taking olanzapine, a reduction in the dose may be necessary because an increase in blood levels of olanzapine may cause toxicity. Smoking cessation also increases reports of extrapyramidal symptoms (Soifer, 2019). Nurses should monitor olanzapine plasma levels. The nurse should also monitor for EPS symptoms like acute dyskinesias and dystonic reactions, tardive dyskinesia, Parkinsonism, akinesia, akathisia, and neuroleptic malignant syndrome (Soifer, 2019). 
post 2
Smoking cigarettes is known to have an impact on long-term health. Many people who smoke cigarettes often eventually develop chronic diseases such as peripheral arterial disease, atherosclerosis, heart disease, stroke, COPD, diabetes, and lung cancer (Centers for Disease Control and Prevention [CDC], 2017). People are often warned about the dangers of cigarette smoking, but many fail to stop due to the addictiveness of nicotine (CDC, 2017). Nicotine addiction makes it very hard for a person who has gone a while without smoking to abstain (CDC, 2017). It can cause uncomfortable withdrawal symptoms, and for this reason, many people have a hard time quitting (CDC, 2017). Smoking not only has detrimental effects on health, but the nicotine in it has an impact on the way other medications are metabolized too.  Most notably, nicotine greatly reduces the concentration of certain medications in the blood, such as psychiatric medications and blood pressure medications, such as Propranolol (Pharmacy Times, 2016). Nicotine also affects drugs such as Coumadin, insulin, and caffeine and requires them to be given in higher doses to produce an effect (Pharmacy Times, 2016). This can be very dangerous for a patient who requires any of these drugs because the doctor may increase the dosage inappropriately to increase the efficacy of these drugs (Pharmacy Times, 2016). A good saying when prescribing medication for older adults is “start low and go slow.” A lot of times for our older adults, it is harder on their bodies to metabolize medications. They may require a lower dosage of medication than a younger person in order to produce an effect. This is unfortunate if a patient who is a smoker gets a dosage increase due to the nicotine decreasing their drug efficacy. It is very important that the older adult patient always tells their primary health care provider whether or not they are a smoker, how often they smoke, how long they have smoked, and how much they smoke. All of these things can affect the efficacy of medications in the patient’s body. 
Discussion Reply

Don't use plagiarized sources. Get Your Custom Essay on
discussion reply
Just from $13/Page
Order Essay
Calculator

Calculate the price of your paper

Total price:$26
Our features

We've got everything to become your favourite writing service

Need a better grade?
We've got you covered.

Order your paper
error: Content is protected !!
Live Chat+1(978) 822-0999EmailWhatsApp

Order your essay today and save 20% with the discount code SEARCHGO